K. Bartlett Plaistow suffered extreme burns to her skin, mucus membranes and eyes after taking the anti-inflammatory drug Sulindac. After three days of deliberations, the jury found Wednesday that Philadelphia-based Mutual Pharmaceutical Co. was liable for her injuries and should have known the drug was unreasonably dangerous to consumers.
Bartlett said her goal in filing the lawsuit was to educate others about the dangers of prescription drugs.
"That was my biggest thing — getting the word out," Bartlett said. "Before this happened to me, I never knew something like this could happen just from taking medication."
Bartlett began taking Sulindac in January 2005 to treat shoulder pain. Two weeks later, she noticed red spots on her face and irritation around her eyes. She was admitted to the hospital on Feb. 2, 2005, complaining of feeling like there were "pebbles" under her eyelids and in her throat, and suffering from a worsening rash.
She was diagnosed as having Stevens-Johnson Syndrome and toxic epidermal necrolysis (SJS/TEN) — potentially fatal skin diseases that inflame the mucus membranes and eyes and are marked by a skin rash that burns off the outer layer of skin. She spent 112 days in five hospitals, including the Massachusetts General Hospital Burn Unit. The disease also seared her throat, stomach and lungs, causing permanent disabilities.
SJS usually begins with fever, sore throat, and fatigue, which is misdiagnosed and usually treated with antibiotics. Ulcers and other lesions begin to appear in the mucous membranes, almost always in the mouth and lips but also in the genital and anal regions. Those in the mouth are usually extremely painful and reduce the patient's ability to eat or drink. Conjunctivitis of the eyes occurs in about 30% of children who develop SJS. A rash of round lesions about an inch across arises on the face, trunk, arms and legs, and soles of the feet, but usually not the scalp.
In Stevens-Johnson syndrome, a person has blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash. In toxic epidermal necrolysis, there is a similar blistering of mucous membranes, but in addition the entire top layer of the skin (the epidermis) peels off in sheets from large areas of the body. Both disorders can be life threatening.
Nearly all cases are caused by a reaction to a drug, most often sulfa antibiotics; barbiturates; anticonvulsants, such as phenytoin
Some cases are caused by a bacterial infection. Occasionally, a cause cannot be identified. The disorder occurs in all age groups but is more common among older people, probably because older people tend to use more drugs. The disorder is also more likely to occur in people with AIDS.